Alert archive / Texas / Dense Fog Advisories in 2016

Dense Fog Advisory 21, NWS Brownsville, TX

December 13, 20168 counties in Texas

NWS Brownsville, TX issued this dense fog advisory at Dec 13, 2016, 2:17 AM CST for 8 counties in Texas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2016, 2:17 AM CST (08:17 UTC)
Expired
Dec 13, 2016, 9:00 AM CST
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 8.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2016-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2016-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2093 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS74 KBRO 130817
NPWBRO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
217 AM CST TUE DEC 13 2016

...AREAS OF DENSE FOG WILL CREATE TREACHEROUS DRIVING CONDITIONS
ACROSS DEEP SOUTH TEXAS...

.A COMBINATION MOIST AIR AND NEARLY CALM WINDS HAVE ALLOWED DENSE
FOG TO DEVELOP ACROSS MUCH THE RGV AND RANCHLANDS OVERNIGHT. 
THESE AREAS OF DENSE FOG WILL LINGER THROUGH AT LEAST MID MORNING.

TXZ248>257-131500-
/O.NEW.KBRO.FG.Y.0021.161213T0817Z-161213T1500Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF ZAPATA, HEBBRONVILLE, FALFURRIAS, SARITA,
RIO GRANDE CITY, ROMA, MCALLEN, EDINBURG, PHARR, MISSION, 
WESLACO, RAYMONDVILLE, BROWNSVILLE, HARLINGEN, PORT MANSFIELD, 
PORT ISABEL, SOUTH PADRE ISLAND, LAGUNA HEIGHTS, AND LAGUNA VISTA
217 AM CST TUE DEC 13 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A DENSE
FOG ADVISORY, WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

* VISIBILITY...ONE QUARTER OF A MILE OR LESS.

* IMPACTS...SEVERELY REDUCED VISIBILITY WILL CREATE EXTREMELY HAZARDOUS
  DRIVING CONDITIONS ON ROADS...HIGHWAYS...AND INTERSTATES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

69

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this dense fog advisory went out at Dec 12, 11:50 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 12, 11:50 PM CST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
1150 PM CST Mon Dec 12 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Weak high pressure will bring light and variable to
calm winds. This is allowing for low cigs and reduced visbys
across the TAF sites overnight as clouds and fog form. Do expect
conditions to deteriorate from IFR to TEMPO LIFR through the early
morning hours. Conditions will improve but not until mid to late
morning as low clouds scatter out and south winds increase. Given
no generally shift in the weather pattern...similar conditions
can be expected late Tuesday night.

&&

.PREV DISCUSSION... /issued 534 PM CST Mon Dec 12 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Another round of fog is expected overnight tonight due
to light winds and moist conditions. A TEMPO LIFR exists for more
dense fog that may develop a few hours before sunrise Tuesday
morning. The best opportunity for pure VFR is likely to be Tuesday
after sunrise.

PREV DISCUSSION... /issued 247 PM CST Mon Dec 12 2016/

SHORT TERM (Tonight through Tuesday Night): A weak cold front that
moved into the western half of the CWA has stalled as an area of low
pressure has developed across the coastal sections this afternoon.
The cloud cover over the western half of deep south Texas has kept
temperatures in the 60s while the remainder of the area has warmed
into the 70s and 80s where cloud cover has been less. Tonight's main
weather impact will be the return of fog...some locally
dense...across most of the area. With light and variable winds and a
stationary frontal boundary draped just to the north of the
CWA...will likely see fog redevelop late tonight into early Tues
morning. In addition...fog continues to linger across portions of
South Padre Island this afternoon and we will see fog spread develop
across the coastal sections this evening as well. Will hold off on
issuing any dense fog advisories for now but will likely see
portions of the CWA under an advisory if not most of the area. Once
the fog begins to lift and burn off Tues morning...diurnal heating
should not be as limited tomorrow as it was today. With that
said...will lean towards a blend of the consensus models for
temperatures Tues afternoon. Tomorrow night will be similar to
tonight and will likely see fog develop Tues night ahead of a cold
front approaching the area late tomorrow night into early Wednesday
morning.

LONG TERM (Wednesday through Monday): A cold front will approach
and move through Deep South Texas Wednesday and Wednesday night with
no significant impacts to the local area. High temperatures
Wednesday will generally be in the upper 70s to lower 80s under a
mix of sun and clouds with moderate northeast winds. Low
temperatures Wednesday will remain well above normal, ranging from
the upper 50s across the northern Ranchlands to the upper 60s
near the coast. A chance of light rain will develop late Wednesday
night low level moisture increases.

Surface high pressure with a modified arctic airmass arrives on
Thursday resulting cooler temperatures across the area. High
temperatures Thursday will be in the upper 60s to upper 70s. Breezy
northeast winds expected on Thursday as the pressure gradient
tightens. The chance of light rain continues Thursday into Thursday
night due to some overrunning. A warm front advances north across
the Deep South Texas on Friday bringing warmer temperatures moderate
to breezy south winds.

A 500 mb short wave trough will dig quickly south along the upper
West Coast Friday. This feature will then move over the Great Basin
and across the Plains Saturday into Sunday. The next cold front
expected to arrive late Saturday night, with a shift to north winds
and colder temperature. Enough cold air may filter into the area
Saturday night and low temperatures to fall into the 50s by daybreak
Sunday. High temperatures Sunday will be in the 60s under mostly
skies with a chance of rain. The front may linger across the area
prolonging the cooler, grey weather into the early part of next
week. Guidance brings 40s and 50s into the area for lows Sunday
night, with high temperatures Monday in the 50s.

MARINE (Tonight through Tuesday Night): Seas were near 4 feet with
southwest winds near 8 knots at buoy020 this afternoon. Light south
winds will prevail across the coastal waters tonight as a weak cold
front across the middle and upper Texas coast becomes stationary.
The pressure gradient will remain weak across the lower TX coast
Tuesday. Winds will be light from the southwest Tuesday and light
and variable Tues night before another front approaches the coastal
waters late Tues night into Wed morning.

Wednesday through Saturday: A cold front is expected to approach the
coastal waters on Wednesday resulting in light to moderate northeast
winds. Moderate to strong northeast winds and building seas will
develop Thursday and Thursday night in the wake of the front and as
surface high pressure moves across the Northeast Gulf. Exercise
caution to low end small craft advisory conditions will develop from
Thursday into Thursday night. Low end small craft advisory
conditions will become more likely on Friday into Saturday as strong
southeast winds and elevated seas continue across the coastal waters
as high pressure over the Gulf interacts with lower pressure
upstream.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

69/59
Hazardous weather outlook, Dec 12, 4:04 PM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
404 PM CST MON DEC 12 2016

TXZ248>257-132200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
404 PM CST MON DEC 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

AREAS OF FOG...SOME POSSIBLY DENSE...WILL DEVELOP AND PREVAIL FROM
LATE TONIGHT UNTIL A COUPLE OF HOURS AFTER SUNRISE TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
TUESDAY...AND AGAIN THURSDAY THROUGH SUNDAY.

ADDITIONAL AREAS OF FOG...SOME POSSIBLY DENSE...ARE POSSIBLE
DURING THE OVERNIGHT HOURS OF TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-132200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
404 PM CST MON DEC 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR ALL OR PORTIONS OF THE
LOWER TEXAS COASTAL WATERS FRIDAY NIGHT THROUGH SUNDAY DUE TO
STRONG WINDS AND ROUGH SEAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 2:29 AM CSTMarine Dense Fog AdvisoryBRO7 hr

Nearby

Dense Fog Advisories in Texas, 2016Every dense fog advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.